Florida, 2013

Coastal Flood in Florida, November 5 to 6, 2013

November 5 to 6, 2013 · NWS JAX · 4 events in 2 counties and zones

Strong local Nor'Easter conditions persisted for a couple of days which brought minor coastal flooding and beach erosion around the times of high tide.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong local Nor'Easter conditions persisted for a couple of days which brought minor coastal flooding and beach erosion around the times of high tide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 5, 1:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 5, 1:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
159 PM EST TUE NOV 5 2013

.SHORT TERM /THROUGH THURSDAY/...
STRONG E/NE FLOW CONTINUES. AFTER A BRIEF DESPITE FROM SHOWERS
EARLY THIS AFTN...SCATTERED SHOWERS ARE MOVING BACK ONSHORE. WILL
CONTINUE SCATTERED POPS FOR COASTAL AREAS INTO THE IMMEDIATE
INLAND AREAS THROUGH TNGT...WITH A FEW SHOWERS MAKING IT FURTHER
INLAND. WINDY CONDITIONS ALONG THE COAST CONTINUE...AND WILL
RETAIN THE LAKE WIND ADVISORY INTO EARLY THIS EVENING. ONCE
AGAIN TNGT...QUITE A TEMPERATURE DIFFERENCE BETWEEN THE PARTLY
CLOUDY INLAND AREAS...AND THE CLOUDY/MORE SHOWERY COASTAL
REGIME...WITH LOWS RANGING FROM THE MID 50S INLAND...TO 65 TO 70
COAST.

WED/THU...WHILE THE GRADIENT WEAKENS CONSIDERABLY WED...TROUGHINESS
WILL REMAIN IN THE ONSHORE FLOW PATTERN WHICH WILL STILL LEAD TO
COASTAL SHOWERS. AS THE HIGH SLIDES EAST WEDNESDAY NIGHT...A WEAK
COOL FRONT WILL SLIDE SOUTHEAST ACROSS THE REGION LATE THURSDAY.
WILL KEEP POPS GOING INTO WEDNESDAY NIGHT AHEAD OF THE FRONT...
BUT MODELS CONTINUE TO TREND TOWARD A WEAKENING BOUNDARY...WHICH
WOULD LOWER PRECIPITATION CHANCES. HAVE TRENDED THURSDAY POPS
LOWER...ENDING POPS FROM WEST TO EAST DURING THE DAY. TEMPERATURES
ARE EXPECTED TO TREND ABOVE NORMAL.

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD NORTH OF THE REGION THURSDAY NIGHT INTO
FRIDAY...AND REMAIN THROUGH EARLY NEXT WEEK. THE PRESSURE GRADIENT
IS PROGGED TO BE STRONGEST THURSDAY NIGHT INTO FRIDAY...THEN
WEAKEN INTO THE WEEKEND. THE THURSDAY NIGHT/FRIDAY TIME PERIOD
LOOKS LIKE IT WILL BE ANOTHER PERIOD WITH GUSTY WINDS AND COASTAL
SHOWERS. TEMPERATURES ARE EXPECTED TO BE A LITTLE BELOW NORMAL
FRIDAY INTO SATURDAY...THEN RECOVER TO NEAR OR JUST ABOVE NORMAL
EARLY NEXT WEEK.

&&

.AVIATION...
AREAS OF IFR AT VQQ/CRG/JAX WILL GRADUALLY IMPROVE TO MVFR LATER THIS
AFTN...WITH MVFR AREA WIDE TNGT INTO WEDNESDAY. AS THE NE SURGE
LESSENS WED...CIGS WILL IMPROVE TO VFR WED AFTN. WINDS 12-18KT
WITH GUSTS TO 25 KT THIS AFTN WILL LESSEN TO 6-10 KT TNGT.

&&

.MARINE...
AS THE PRESSURE GRADIENT ACROSS THE REGION CONTINUES TO WEAKEN THIS
AFTERNOON AND EVENING...WINDS WILL DECREASE. THEREFORE...WILL BE
LOWERING GALE HEADLINE TO SMALL CRAFT WITH THE AFTERNOON ISSUANCE.
EXPECT WAVE HEIGHTS WILL FALL JUST BELOW ADVISORY CRITERIA
THURSDAY...AHEAD OF A WEAK COLD FRONT WHICH WILL CROSS AREA WATERS
LATE THURSDAY INTO THURSDAY NIGHT.

HIGH PRESSURE WILL BUILD NORTH OF THE REGION ONCE AGAIN THURSDAY
NIGHT INTO FRIDAY...AND REMAIN NORTH OF THE REGION THROUGH EARLY
NEXT WEEK. THE PRESSURE GRADIENT IS FORECAST TO BE TIGHT ENOUGH
THURSDAY NIGHT AND FRIDAY...FOR SMALL CRAFT ADVISORY CONDITIONS
ONCE AGAIN...THEN WEAKEN OVER THE WEEKEND.

RIP CURRENTS: HIGH RISK TODAY. MODERATE RISK WEDNESDAY AS ONSHORE
FLOW BEGINS TO DECREASE.

COASTAL IMPACTS: HIGH SURF WILL CONTINUE WITH DANGEROUS RIP CURRENTS
THROUGH TNGT. FOR THE NEXT HIGH TIDE CYCLE...ASTRONOMICAL TIDES WILL
BE LOWER THAN THIS MORNINGS CYCLE...THUS WILL NOT ISSUE A COASTAL
FLOOD ADVISORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  77  58  79 /  10  20  20  20
SSI  66  77  63  77 /  30  30  30  30
JAX  62  80  63  80 /  30  40  30  30
SGJ  69  80  67  81 /  40  40  30  20
GNV  61  83  61  82 /  20  20  20  20
OCF  63  85  63  83 /  20  20  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

     LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CLAY-DUVAL-
     FLAGLER-NASSAU-PUTNAM-ST JOHNS.

     HIGH SURF ADVISORY UNTIL 3 AM EST WEDNESDAY FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR COASTAL CAMDEN-
     COASTAL GLYNN.

     LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     CAMDEN-COASTAL GLYNN.

     HIGH SURF ADVISORY UNTIL 3 AM EST WEDNESDAY FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST WEDNESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

ALLEN/STRUBLE
Hazardous weather outlook, Nov 5, 2:35 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EST TUE NOV 5 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-061000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
235 PM EST TUE NOV 5 2013

...SMALL CRAFT ADVISORY THROUGH THURSDAY MORNING...

...HIGH RISK OF RIP CURRENTS THROUGH TONIGHT...

...HIGH SURF ADVISORY THROUGH TONIGHT...

...LAKE WIND ADVISORY NEAR THE COAST AND RIVER UNTIL 7 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG ONSHORE FLOW WILL RESULT IN A HIGH RISK OF RIP CURRENTS AND
A HIGH SURF ADVISORY FOR THE COASTAL AREAS OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA INTO TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS.

STRONG WINDS NEAR THE COAST AND INLAND WATERWAYS WILL PRODUCE WIND
GUSTS OF UP TO 35 MPH...WITH A LAKE WIND ADVISORY IS IN EFFECT FOR
THE COASTAL AREAS UNTIL 7 PM.

A HIGH SURF ADVISORY IS IN EFFECT FOR THE COAST INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED WEDNESDAY AND AGAIN BY
THE END OF THE WEEK INTO NEXT WEEKEND. A SMALL CRAFT ADVISORY
CONTINUES FOR THE COASTAL WATERS THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Nov 5, 11:37 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EST TUE NOV 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     COASTAL FLOOD    FERNANDINA BEACH        30.66N 81.45W
11/05/2013                   NASSAU             FL   OTHER FEDERAL

            THE NOS TIDAL STATION AT FERNANDINA BEACH MEASURED AN
            ELEVATED WATER LEVEL OF 8.59 FEET RELATIVE TO MEAN LOWER
            LOW WATER...WHICH WAS 0.75 FEET ABOVE THE PREDICTED
            LEVEL. MINOR COASTAL FLOODING AT FERNANDINA BEACH
            TYPICALLY BEGINS AT 8.5 FEET RELATIVE TO MLLW.

1048 AM     COASTAL FLOOD    1 W MAYPORT             30.38N 81.43W
11/05/2013                   DUVAL              FL   OTHER FEDERAL

            THE NOS TIDAL STATION AT MAYPORT MEASURED AT ELEVATED
            WATER LEVEL OF 6.52 FEET RELATIVE TO MEAN LOWER LOW
            WATER...WHICH WAS 0.56 FEET ABOVE THE PREDICTED LEVEL.
            MINOR COASTAL FLOODING TYPICALLY BEGINS AT 6.4 FEET
            RELATIVE TO MLLW.

&&

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 coastal flood. Local standard time, as filed.

Coastal Flood, Nassau

When
November 5, 3:00 PM EST
Where
Nassau forecast zone
Reported by
Other Federal Agency
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

The NOS tidal station at Fernandina Beach measured an elevated water level of 8.59 ft relative to MLLW which was 0.75 ft above the predicted level. Minor coastal flooding at this location typically begins at 8.5 ft relative to MLLW.

Coastal Flood, Duval

When
November 5, 3:48 PM EST
Where
Duval forecast zone
Reported by
Other Federal Agency

The NOS tidal station at Mayport measured an elevated water level of 6.52 ft relative to MLLW which was 0.56 ft above the predicted level. Minor coastal flooding typically begins at 6.4 ft MLLW.

Coastal Flood, Duval

When
November 6, 3:30 PM EST
Where
Duval forecast zone
Reported by
Other Federal Agency

The NOS station at Mayport measured 6.37 ft relative to MLLW which was 0.43 ft above predicted levels.

Coastal Flood, Nassau

When
November 6, 3:54 PM EST
Where
Nassau forecast zone
Reported by
Other Federal Agency
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

The NOS tide gauge Fernandina Beach measured a water level of 8.04 ft relative to MLLW which was 0.28 ft above the predicted level.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480905, 480907, 480908, 480911.